Thunderstorm Wind, Lewis and Clark
- When
- May 21, 2:40 PM MST
- Where
- Lewis and Clark County, 18 mi SE of Augusta
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.317, -112.117
A severe thunderstorm produced a wind gust to 69 mph at Augusta 18SE. 88 inch diameter hail at Helena 1N and produced a wind gust to 50 mph at Helena which damaged several tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 69 mph at Augusta 18SE. A thunderstorm dropped .88 inch diameter hail at Helena 1N and produced a wind gust to 50 mph at Helena which damaged several tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 1:42 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 242 PM MDT SUN MAY 21 2006 .DISCUSSION... TONIGHT THROUGH TUESDAY...RATHER STATIC WEATHER PATTERN CONTINUES. UPPER RIDGE AXIS OVER EASTERN MONTANA WITH A SOUTHWEST FLOW ALOFT OVER THE COUNTY WARNING AREA. AIRMASS SLOW TO DESTABILIZE THIS AFTERNOON. DEW POINTS REMAIN IN THE LOWER 40S MANY AREAS. RADAR JUST BEGINNING TO INDICATE THUNDERSTORM DEVELOPMENT...MAINLY OVER THE SOUTHWEST AS SHORT WAVE ENERGY APPROACHES THE AREA. THESE THUNDERSTORMS WILL PROPAGATE SLOWLY NORTH AND EAST DURING THE EVENING. THE UPPER RIDGE CONTINUES TO MOVE SLOWLY EAST ON MONDAY AND THE AREA REMAINS UNDER A SOUTH TO SOUTHWEST FLOW ALOFT. AS SHORT WAVE ENERGY CONTINUES TO RIPPLE THROUGH THE FLOW ALOFT...A THREAT OF AFTERNOON AND EARLY EVENING CONVECTION WILL EXIST THROUGH TUESDAY. TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL AVERAGES. EMANUEL TUESDAY NIGHT THROUGH SUNDAY...UPPER RIDGE THAT HAS BEEN ENTRENCHED OVER CENTRAL U.S. BEGINS TO BREAK DOWN WEDNESDAY WITH MEAN WESTERLY FLOW ACROSS U.S. BY FRIDAY. UPPER LOW OFF COAST OF PACIFIC NW SENDS UPPER JET ACROSS STATE THRU WEEKEND MAKING FOR AN UNSETTLED WEATHER PATTERN. FORECAST REFLECTS THIS WITH SLOWLY INCREASING CHANCE OF PRECIPITATION FROM MIDWEEK TO WEEKEND. LIKEWISE WARM TEMPERATURES WEDNESDAY WILL SLOWLY COOL RESULTING IN HIGH AND LOW TEMPERATURES NEARER TO CLIMATOLOGICAL NORMALS BY WEEKS END. BRITTON && .AVIATION... UPDATED 1800Z. VFR CONDITIONS WILL PREVAIL THROUGH PERIOD...EXCEPT FOR MVFR AROUND THUNDERSTORMS. SOUTHWEST FLOW ALOFT WILL SPREAD MODERATE MID-LEVEL MOISTURE ACROSS AREA. PASSING UPPER LEVEL DISTURBANCE WILL RESULT IN SOMEWHAT UNSTABLE AIRMASS DURING AFTERNOON AND EARLY EVENING HOURS WITH ISOLATED THUNDERSTORMS SOUTH PORTION COUNTY WARNING AREA UNTIL AROUND 02Z. && .HYDROLOGY... SNOW MELT CONTINUES TO CAUSE THE GALLATIN RIVER NEAR LOGAN TO RISE. A FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN HAS BEEN ISSUED. THE RIVER SHOULD REACH FLOOD STAGE BY EARLY TUESDAY. AREA STREAMS AND RIVERS CONTINUE TO RUN HIGH AS SNOW MELT PROCEEDS AT THE HIGHER ELEVATIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 90 54 80 / 20 20 40 20 CTB 49 84 52 76 / 20 20 40 20 HLN 49 88 53 81 / 10 30 40 20 BZN 47 85 50 74 / 10 20 40 20 WEY 35 75 37 64 / 20 30 50 20 DLN 46 82 48 74 / 10 20 40 30 HVR 54 93 56 82 / 20 20 40 30 LWT 48 88 52 79 / 30 20 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN. && SHORT TERM...EMANUEL LONG TERM...BRITTON AVIATION...BRITTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT SUN MAY 21 2006 MTZ008>015-044>055-221130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 525 AM MDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING FOR THE FOLLOWING COUNTIES AND PARTS OF COUNTIES...FERGUS..JUDITH BASIN..CHOUTEAU..CASCADE..MEAGHER..BROADWATER..JEFFERSON..LEWIS AND CLARK..TETON..PONDERA..AND ALSO NORTHERN GALLATIN..SOUTHERN TOOLE..SOUTHERN LIBERTY..SOUTHERN HILL AND SOUTHWEST BLAINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506914.